Utah, 2016

Hail and Damaging Wind in Utah, August 6 to 7, 2016

August 6 to 7, 2016 · NWS SLC · 4 events in 3 counties and zones

More thunderstorms formed across northern Utah on August 6 and 7, producing both severe hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

More thunderstorms formed across northern Utah on August 6 and 7, producing both severe hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 6, 8:47 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 8:47 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
947 AM MDT SAT AUG 6 2016

.SYNOPSIS...Moisture will gradually diminish from west to east
this weekend though thunderstorms will still be prevalent,
especially east of interstate 15. Drier southwest flow
sets up early next week.

&&

.SHORT TERM (Through tonight)...
Water vapor satellite imagery this morning shows a longwave trough
entering the Pacific NW, with very dry southwest flow wrapping
around the base of the trough and upstream which is pushing into
the Great Basin. Meanwhile, thunderstorm activity continues this
morning across southern Utah, with a few moderately active cells
as indicated by area radars and total lightning products, tracking
northeastward. PWAT estimates from satellite and model sources
range from just under an inch over northern Utah to an inch and a
quarter over far southern Utah.

The 12z GFS shows a vortmax at 300MB as the suspected upper-level
trigger for the area of convection currently over Southern Utah.
This is progged to lift northeastward across the forecast area
today, reaching southwest Wyoming by this afternoon/evening. The
last few HRRR runs line up with this forcing mechanism by tracking
an area of enhanced convection through the central Utah mountains,
San Rafael Swell, and Castle Country by early afternoon, and into
the Book Cliffs, Uinta Basin, and Uintas later today. The main
threat is heavy rain and perhaps brief isolated flash flooding if
cells track over susceptible drainages. One aspect in favor of
flash flooding is relatively slow storm motions, which per BUFKIT
soundings look to be relatively slow, generally 10kts or so, with
a modestly deep warm-cloud layer as well. On the other hand, the
SPC mesoanalysis shows a fairly strong cap which would need to be
overcome, and model soundings show only marginal instability.
Elsewhere across Utah and southwest Wyoming, isolated to scattered
thunderstorms can be expected by this afternoon, eventually
clearing from southwest to northeast as drier air moves in.

Minor tweaks to the forecast this morning and tonight to better
track the aforementioned upper-level feature. Otherwise, previous
forecast remains on track.

.Previous Discussion...issued 336 AM MDT...
Sunday may actually be better for convection, despite dry air
invading aloft. The second aforementioned wave crosses over far
northwest Utah while the right entrance region of the jetlet takes
aim over central Utah. SREF indicates a better chance for deeper
instability, now expanded along and east of I-15. Increased PoPs
accordingly, but kept it dry West Central and Southwest Utah where
drier air aloft mixing down should limit instability.

.LONG TERM (AFTER 12Z MONDAY)...
Drier air continues to move into the forecast area from the west
on Monday due to increasing southwest flow ahead of the trough
along the Pacific Northwest coast. There may be enough moisture
and instability to see a few showers over the higher terrain of
northeast Utah, but the majority of the forecast area will remain
dry and stable.

EC/GFS indicate the Pacific Northwest trough will split on Tuesday,
with the main piece moving well north of the area and into south
central Canada by late Wednesday/early Thursday. The trailing piece
is progged to rotate into Utah and southwest Wyoming Wednesday and
Thursday. The flow aloft is expected to take a more southerly
direction Wednesday, allowing some moisture to move back into
southeastern Utah, enough to fuel a few showers and thunderstorms.
As the main trough moves away from the area on Thursday, the flow is
expected to become westerly, quickly moving drier air back in for
Thursday and limiting precip chances.

Behind the exiting trough, strong ridging is expected to rebuild for
the latter portion of the upcoming week.

&&

.AVIATION...VFR conditions will prevail at the SLC terminal
throughout the day. Gusty south-southeasterly winds are expected to
shift to the northwest between 21 and 23Z, but there is a 40 percent
chance winds stay southeasterly. There is also a 30 percent chance
of gusty/erratic outflow winds impacting the terminal around 00Z
Winds are expected to shift back to the southeast between 03 and 05Z.
&&

.SLC Watches/Warnings/Advisories...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ478-492.

WY...None.
&&

SHORT TERM...Van Cleave
LONG TERM...Rogowski
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 6, 2:09 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 AM MDT SAT AUG 6 2016

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
309 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH
THROUGH THIS EVENING.

LOCALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO
LIGHTNING WITH LITTLE RAINFALL...AS WELL AS GUSTY WINDS AND LOW RH
NEAR THE IDAHO BORDER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK DUE TO THE COMBINATION OF
GUSTY WINDS AND LOW HUMIDITY ACROSS MUCH OF UTAH WHERE FUELS ARE
CRITICALLY DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 6, 12:38 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT SAT AUG 6 2016

UTZ003>005-008-062015-
WASATCH MOUNTAINS SOUTH OF I-80 UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SOUTHERN WASATCH FRONT UT-
SALT LAKE AND TOOELE VALLEYS UT-
138 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH AND
SOUTHWESTERN SALT LAKE COUNTIES UNTIL 215 PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HERRIMAN...OR 10 MILES SOUTHWEST OF SANDY...
MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WEST VALLEY CITY...SANDY...MURRAY...WEST JORDAN...TAYLORSVILLE...
SOUTH JORDAN...DRAPER...RIVERTON...MIDVALE...HERRIMAN...BLUFFDALE...
OQUIRRH...WHITE CITY...GRANITE...LITTLE COTTONWOOD CREEK VALLEY...
KEARNS AND COPPERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4041 11207 4052 11218 4069 11195 4055 11176
TIME...MOT...LOC 1937Z 234DEG 8KT 4049 11203

GM

The radar

The Salt Lake City radar (KMTX), 98 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Salt Lake

When
August 6, 1:11 PM MST
Where
Salt Lake County, 2.1 mi NE of Nash
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -111.890

A member of the public reported and took a picture of quarter-sized hail in Draper.

Thunderstorm Wind, Cache

When
August 6, 11:40 PM MST
Where
Cache County, 2.06 mi W of Ballard Jct
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -112.020

A peak wind gust of 59 mph was recorded at the SR-30 sensor.

Hail, Duchesne

When
August 7, 5:05 PM MST
Where
Duchesne County, 4.75 mi E of Fruitland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.220, -110.740

Hail with an estimated diameter of one inch was reported near Fruitland.

Hail, Duchesne

When
August 7, 5:35 PM MST
Where
Duchesne County, 2.96 mi NNE of Duchesne Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.240, -110.360

Golf ball-sized hail was reported north of Duchesne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657988, 657991, 657989, 657990.